Hello!

21 Answers

I gained a lot of weight while on the depo, and I’m still struggling to get rid of it.¬†What are some of the problems people had with it?


Posted by mom58527, 28th May 2014


Want more real mum questions sent to you?


You'll need to check this email to complete your signup.
Ask your question
  • When I worked in psychiatry lots of female clients were on depo injections and indeed all suffered weight gain


  • I have always been afraid to try it because of all the stories i have heard about bleeding for long periods of time and how it takes you longer to conceive after going off it


  • I’ve never never been game enough to try it. It scares me to think what I’ll do if I have a reaction to it, it can’t be stopped or taken out :(


  • I got my period for 8 weeks after it :(


  • The day after I got the Depo injection, my period started 2 weeks early and then although light didn’t stop for the next 3 weeks :( Finally my GP agreed to give me medication to stop my period. It may be great for some women but wasn’t great for me.


  • im glad i no there is this side affect from taking it as i was considering it but i already have a weight problem as my thyroid doesnt work properly


  • I had 1 shot of depo and it took 9 months for my period to come back. We started trying for a baby as soon as my period returned but it took us 2.5yrs to fall (even though i had 2 children conceived easily). Had an early miscarriage and an ectopic then had to go through IVF. Took us 5 yrs all up after the depo shot to have a baby. Other side effects were the stray thick black hairs that appeared on my chin that i still pluck out to this day. I would not recommend this form of birth control to anybody.


  • I used to smoke so was terrified of trying the pill, I ended up on Depo for nearly 10 years and never had a period in that time! I guess I gained a little weight, but nothing dramatic. I guess you can only try and see how you respond, weight gain will be due to your moods not anything physiological.


  • Terribly. I had mood swings and lots of pimples.


  • it must be very frustrating for you, hope luck comes your way soon


  • Thanks for everyone’s answers..
    I put on roughly 20kg while on it, and have been slowly losing it since I stopped taking it but it’s difficult
    I also have to be careful with what contraceptives I use as I have a blood clotting disorder. For instance I cannot take the pill, these increase my chances of a blood clot dramatically, so that’s why my doctor suggested the depo
    We want another child, and have been trying for a year with no luck yet, but after my next child I need to find a contraceptive that isn’t going to do the same thing, or increase the chance of blood clotting, very frustrating


  • Ive not had it myself as ive had my tubes tied but i had a friend that was on it and like you she put on nearly 10kg she stopped it and now has the bar in her arm.


  • I have not taken it (been trying for successful pregnancies for 2 decades…) but I have heard it can cause minor weight gain. If you have put on a lot, it may be an underlying cause like thyroid issues. I would suggest get your GP to check it for you.


  • A work colleague had it and piled on the weight, said she felt nauseous a lot.


  • my sister had the depo injection but she had no problems with it


Post you answer
Like Facebook page

LIKE MoM on Facebook

What is your answer to that question?
Would you like to include a photo?
No picture uploaded yet.
Please wait to see your image preview here before hitting the submit button.
Your MoM account


Lost your password?

Enter your email and a password below to post your answer and join MoM:

↥ Back to top

Thanks For Your Star Rating!

Would you like to add a written rating or just a star rating?

Write A Rating Just A Star Rating
Join